Indiana, 2002

Damaging Winds in Indiana, May 25, 2002

May 25, 2002 · NWS IND · 11 events in 8 counties and zones

11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 25, 2:10 PM EST, 25 minutes earlier.

Area forecast discussion, May 25, 2:10 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST SAT MAY 25 2002

CDFNT APPROACHING WRN BORDER ZONES ATTM WITH LN OF CONVECTION DVLPG
ALONG IT. WS329 IN EFFECT UNTIL 00Z SUN. FCST FOCUS CENTERS ON POPS
THIS EVEN WITH FNT AND THEN TEMPS IN THE LTR PDS.

IN THE NR TERM...APPEARS FNT WL BE CLOSE TO EXITING THE SE ZONES BY
00Z SUN...SO WL KEEP POPS GOING AHEAD OF FNT THRU THE EARLY EVEN HRS
AT ANY ONE PT. PCPN THREAT DROPS OFF RAPIDLY BEHIND LN. QUITE A BIT
OF LO CLDS HANGING BACK BEHIND FNT...SO SIG CLRG SHOULD BE DELAYED
UNTIL LTR IN THE NIGHT.

IN THE LTR PDS...THINGS DRY OUT FM SUN ON WITH SFC HI PRES AND RDGG
ALOFT MOVG IN. MIGHT BE SOME INSTABILITY CLDS ON SUN...SO A PARTLY
CLDY SKY WL WORK AT THAT TIME WITH SUNNY/CLR CONDS FOR SUN
NIGHT/MON.

BASED ON LO LVL THICKNESSES...NGM MOS LO TEMPS FOR THE NEXT COUPLE
OF NIGHTS LOOK SEVERAL DEGS TOO WARM...ESPECIALLY IN THE NRN ZONES.
WL MAKE NECESSARY ADJUSTMENTS. NGM HIGH TEMPS LOOK FAIRLY REASONABLE.

.IND...NONE.
JAS

In the hours before

Special weather statement, May 25, 10:24 AM EST, 4 hours 11 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 AM EST SAT MAY 25 2002

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR AREAS OF
CENTRAL INDIANA ROUGHLY ALONG AND EAST OF A LAFAYETTE TO JASPER LINE.
THE MOST FAVORABLE TIME FOR SEVERE WEATHER IS FROM ABOUT NOON TO
SUNSET.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY
EVENING IN THE RISK AREA.
&&
JAS

The radar

The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
May 25, 2:35 PM EST
Where
Tipton County, 2 mi S of Tipton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -86.050

Trees down

Thunderstorm Wind, Madison

When
May 25, 3:04 PM EST
Where
Madison County, 2 mi N of Elwood
Measured
64 kt (74 mph)
Reported by
AMATEUR RADIO
Coordinates
40.300, -85.833

Thunderstorm Wind, Madison

When
May 25, 3:07 PM EST
Where
Madison County, Leisure
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
40.367, -85.833

Trees down and snapped off.

Thunderstorm Wind, Morgan

When
May 25, 3:30 PM EST
Where
Morgan County, 2 mi SE of Monrovia
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -86.450

Trees and power lines down

Thunderstorm Wind, Knox

When
May 25, 3:30 PM EST
Where
Knox County, 2 mi N of Oaktown
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
38.900, -87.433

Trees down

Thunderstorm Wind, Monroe

When
May 25, 4:18 PM EST
Where
Monroe County, Bloomington
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.167, -86.517

Large limbs down

Thunderstorm Wind, Monroe

When
May 25, 4:25 PM EST
Where
Monroe County, Bloomington
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.167, -86.517

Trees down

Thunderstorm Wind, Brown

When
May 25, 4:30 PM EST
Where
Brown County, 7 mi WSW of Nashville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -86.367

Trees down

Thunderstorm Wind, Bartholomew

When
May 25, 5:00 PM EST
Where
Bartholomew County, Columbus
Measured
55 kt (63 mph)
Reported by
AMATEUR RADIO
Coordinates
39.217, -85.833

Thunderstorm Wind, Jackson

When
May 25, 5:10 PM EST
Where
Jackson County, Freetown
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -86.117

Trees down

Thunderstorm Wind, Bartholomew

When
May 25, 5:20 PM EST
Where
Bartholomew County, Columbus
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -85.833

Trees down on a trailer

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296207, 5296208, 5296209, 5296210, 5296211, 5296212, 5296213, 5296214, 5296215, 5296216, 5296217.